Alert archive / Wisconsin / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

September 4, 2012Chippewa County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Sep 4, 2012, 3:55 PM CDT for Chippewa County, Wisconsin. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 3:55 PM CDT (20:55 UTC)
Expired
Sep 4, 2012, 4:45 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 158 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 3:56 PM CDTHAIL 14 S Chetek, WI
Sep 4, 4:02 PM CDTHAIL 2Chetek, WINUMEROUS LARGE HAILSTONES NOTED BETWEEN ONE INCH AND TWO INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR.
Sep 4, 4:03 PM CDTHAIL 0.88Chetek, WI
Sep 4, 4:10 PM CDTHAIL 0.88Chetek, WINUMEROUS PENNY TO NICKEL SIZE DIAMETER HAIL.
Sep 4, 4:12 PM CDTHAIL 1.52 Se Chetek, WISOME MINOR LEAF DAMAGE NOTED.
Sep 4, 4:45 PM CDTHAIL 0.53 E New Auburn, WIPUBLIC MEASURED 5/8 INCH HAIL EAST OF NEW AUBURN...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WWUS83 KMPX 042055
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT TUE SEP 4 2012

WIZ015-016-027-042145-
BARRON-CHIPPEWA-RUSK-
355 PM CDT TUE SEP 4 2012

...THUNDERSTORMS MOVINGOVER BARRON...CHIPPEWA AND RUSK COUNTIES 
THROUGH 445 PM CDT...

AT 350 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF BARRON. THIS STORM WAS MOVING EAST
AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHETEK.
  NEW AUBURN.
  ISLAND LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4512 9130 4517 9167 4521 9167 4520 9168
      4520 9175 4522 9179 4538 9175 4536 9126
TIME...MOT...LOC 2055Z 274DEG 21KT 4528 9168

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 4, 3:51 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 4, 3:51 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
351 PM CDT TUE SEP 4 2012

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE TIMING AND PLACEMENT
OF SHOWERS AND THUNDERSTORMS OVER THE NEXT 24 HOURS...AS WELL AS THE
THREAT FOR SEVERE WEATHER THIS AFTERNOON AND OVERNIGHT. ON FRIDAY A
CLIPPER SYSTEM WILL DIVE ACROSS THE REGION AND BRING ANOTHER
ROUND OF PRECIP. ONCE THIS PASSES THROUGH...THE REST OF THE PERIOD
LOOKS DRY WITH SEASONABLE TEMPERATURES.

TODAY THROUGH WEDNESDAY...EARLY AFTERNOON NORTH AMERICAN WATER VAPOR
IMAGERY SHOWED A CLOSED UPPER LEVEL LOW SPINNING OVER CENTRAL
CANADA...WITH A POTENT SHORTWAVE APPROACHING NORTHERN MONTANA.
CLOSER TO HOME ZONAL FLOW OF 40 TO 50 KTS WAS IN PLACE ACROSS THE
UPPER MIDWEST WITH A FEW  EMBEDDED WEAK PERTURBATIONS. AT THE
SURFACE A 1006MB LOW HAD DEVELOPED ALONG THE SD/NE BORDER DOWNSTREAM
OF THE AFOREMENTIONED MONTANA SHORTWAVE. ANOTHER LOW HAD DEVELOPED
OFF THE TIP OF LAKE SUPERIOR...WITH A COLD FRONT/DRY LINE EXTENDING
DUE SOUTH ALONG THE WI/MN BORDER. BEHIND THIS BOUNDARY DEWPOINTS HAD
DROPPED OFF INTO THE 40S AND 50S...WHILE AHEAD OF THIS BOUNDARY
DEWPOINTS WERE STILL IN THE MID 60S WITH SOUTHERLY WINDS. FOR THE
REST OF THE AFTERNOON AND EVENING EXPECT ANY CHANCE OF CONVECTION TO
REMAIN CONFINED ACROSS FAR EASTERN MINNESOTA AND WESTERN WISCONSIN.
PRECIP SHOULD BE OUT OF THE FORECAST AREA BY LATE THIS EVENING...AND
THE ATTENTION TURNS TO THE SOUTH AHEAD OF THE AFOREMENTIONED
DEVELOPING SD/NE SURFACE LOW. THE CHALLENGE LIES IN TRYING TO
QUANTIFY THE EFFECTS OF THE OVERESTIMATION OF BOUNDARY LAYER
MOISTURE BY THE MODELS. THE 19Z SPC MESOANALYSIS 3HR SB AND MLCAPE
FIELDS SHOWS DECREASING POTENTIAL ENERGY ACROSS WESTERN
MINNESOTA...WHICH WOULD NOT BODE WELL FOR OVERNIGHT CONVECTION. THE
RAP40 SEEMS TO HAVE A PRETTY GOOD HANDLE ON THIS...AND IT SHOWS THE
SOUTHWEST/NORTHEAST ORIENTED CAPE GRADIENT BECOMING MORE
HORIZONTALLY ALIGNED OVERNIGHT. THIS GRADIENT SHOULD BE THE FOCUS
FOR SEVERE WEATHER LATER TONIGHT ASSUMING THAT CONVECTION IS ABLE TO
GET GOING NEAR THE MN/SD/IA BORDER AND TRACK EASTWARD. FORECAST
SOUNDINGS SHOW FAVORABLE SPEED AND DIRECTIONAL SHEAR...ESPECIALLY AS
THE LLJ KICKS IN AT 20 TO 30KTS ACROSS THE REGION. ANY STORMS THAT
FORM SHOULD REMAIN ELEVATED...BUT WILL HAVE THE POTENTIAL FOR
DAMAGING WINDS AS BOTH THE DEEP LAYER AND 0-1KM SHEAR REMAIN
FAVORABLE OVERNIGHT. TOMORROW PRECIP WILL CONTINUE EASTWARD AND EXIT
THE REGION BY THE AFTERNOON. SKIES WILL CLEAR WITH SOUNDINGS SHOWING
POTENTIAL FOR BRISK NORTHWEST WINDS MIXING DOWN TO THE SURFACE.

THURSDAY THROUGH TUESDAY...THURSDAY WILL BE DRY AS HIGH PRESSURE
SETTLES IN ACROSS THE REGION. BY THURSDAY NIGHT ANOTHER CLIPPER LIKE
SYSTEM CURRENTLY OVER THE ALASKA/CANADA BORDER WILL SLIDE DOWN THE
EASTERN SPINE OF THE CANADIAN ROCKIES AND TRACK ALONG THE MISSOURI
RIVER VALLEY. THIS WILL BRING ANOTHER ROUND OF PRECIP...WITH THE
BEST CHANCES ACROSS THE SOUTH. THE RAIN WILL END LATE FRIDAY...BUT
CLOUD COVER WILL HOLD BACK AFTERNOON HIGH TEMPS. DRY WEATHER IS THEN
EXPECTED THROUGH THE END OF THE PERIOD. TEMPERATURES WILL REMAIN
NEAR THE SEASONAL AVERAGE FOR EARLY SEPTEMBER...WITH HIGHS IN THE
70S AND LOWS NEAR 50.

&&

.AVIATION... /18Z TAF ISSUANCE/

WEAK SFC BOUNDARY NOT EASY TO FIND IN SURFACE DATA...BUT SEEMS TO BE
FROM NEAR STC TO JUST W OF MSP. WEST OF THIS AREA DEW POINTS GRADE
DOWNWARD INTO THE 50S. VSBL SATL BEGINNING TO SHOW A FEW CU DEVELOP
EAST OF BOUNDARY. AREA TO THE EAST OF BOUNDARY HAS ALSO BEGUN TO
RAPIDLY DESTABALIZE WITH CIN DECREASING.  FEEL THAT BEST THREAT OF
ANY THUNDER WILL ONLY AFFECT EAU.  UPSTREAM CDFNT IN PLOWING INTO NW
NODAK AND WILL REACH KAXN ARND 06Z..REACHING KEAU BY 15Z WED.
ANOTHER ROUND OF SCT SHWRS/TSTMS EXPECTED ALONG FNT. CAA AND
TIGHTENING GRADIENT IN WAKE OF FNT SHUD YIELD GUSTS 20 TO 25 KTS.
MAY ALSO SEE A PERIOD OF BKN030 IN WAKE OF FNT.

KMSP...EXPECT THUNDER THREAT THIS AFTN TO BE EAST OF MSP.  ARND 08Z
SHUD SEE SCT SHWRS/TSTMS AFFECT MSP WITH APRCH OF CDFNT WITH BRF PRD
OF MVFR CONDS PSBL. CDFNT PASSING MSP SHORTLY AFT 12Z WITH GUSTS
ARND 20 KTS DVLPG ARND 15Z.

/OUTLOOK FOR KMSP/

.WED...BECOMING VFR EARLY. NW WINDS GUSTING 20 TO 25 KTS.
.THU...VFR. W WINDS 10 KTS.
.FRI...VFR. NW WINDS 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/BAP
Hazardous weather outlook, Sep 4, 11:49 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT TUE SEP 4 2012

MNZ053-062-063-070-077-078-082>085-091>093-WIZ014>016-023>028-
051100-
CHISAGO-RAMSEY-WASHINGTON-DAKOTA-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1149 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE...GENERALLY
EAST OF INTERSTATE 35 FROM EASTERN MINNESOTA INTO WEST CENTRAL
WISCONSIN...AND ALONG INTERSTATE 90 IN SOUTH CENTRAL MINNESOTA.
THE PRIMARY RISKS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

MNZ041>045-047>052-054>061-064>069-073>076-051100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-HENNEPIN-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD-
SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-LE SUEUR-
1149 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AHEAD OF AN ADVANCING
COLD FRONT. A FEW OF THESE STORMS COULD BECOME SEVERE PRODUCING
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Sep 4, 3:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT TUE SEP 4 2012

WIZ015-016-027-042145-
BARRON-CHIPPEWA-RUSK-
355 PM CDT TUE SEP 4 2012

...THUNDERSTORMS MOVINGOVER BARRON...CHIPPEWA AND RUSK COUNTIES
THROUGH 445 PM CDT...

AT 350 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF BARRON. THIS STORM WAS MOVING EAST
AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHETEK.
  NEW AUBURN.
  ISLAND LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4512 9130 4517 9167 4521 9167 4520 9168
      4520 9175 4522 9179 4538 9175 4536 9126
TIME...MOT...LOC 2055Z 274DEG 21KT 4528 9168

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:17 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Rusk43 min
Sep 4, 4:55 PM CDTSevere Thunderstorm WarningMPXChippewa50 min
Sep 4, 5:06 PM CDTSevere Thunderstorm WarningMPXEau Claire39 min
Sep 4, 5:19 PM CDTSevere Thunderstorm WarningMPXEau Claire26 min
Sep 4, 5:39 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire36 min
Sep 4, 6:11 PM CDTSevere Thunderstorm WarningMPXEau Claire30 min

Nearby

Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.